ALBUQUERQUE, N.M. — Q: Last spring, my son was diagnosed with ADHD. He was very distractible, as if he had six movies in front of his eyes all at the same time, and he would do anything to get attention, meanwhile distracting the rest of the class. He was started on medication and seemed to do a lot better – for a while. Now he seems to be struggling again. What are we doing wrong?
A: This is a common scenario, and, as doctors say, we have to develop a “differential diagnosis” (i.e., what could this be?) to figure out possible causes of the improvement and then the back-sliding.
First of all, we have to be sure your child was diagnosed correctly as having attention deficit-hyperactivity disorder (ADHD). Many years ago, when I was a medical student, I participated in a study of three medications. We research subjects were given either 1) a barbiturate (a sedative), (2) a placebo (sugar pill), or an amphetamine (used for treating ADHD) and then told to study. As expected, those medications made me feel 1) very sleepy, useless to try to study, 2) not much different than usual, and 3) hyped up and hyper-attentive, able to cover pages of (dull) material at a single bound. Since I don’t think I had ADHD, my point is this: response to medication doesn’t mean that one has the disorder.
In fact, the diagnosis of ADHD is difficult, and quite subjective. No blood test, cat scan or physical exam finding helps. We have to ask a lot of questions of parents and teachers, usually in a formatted and valid questionnaire, and then tally up the responses. If the true diagnosis is something other than ADHD, amphetamines and methylphenidate, the usual first choices for this disorder, won’t work. For example, children who aren’t sleeping adequately will often look inattentive and distractible. The answer in those cases is more sleep, not amphetamines.
A second possibility is that the medication hasn’t been adjusted right. About 20 years ago, the very large NIH-funded Multimodal Treatment study of ADHD (MTA) showed that children managed by community pediatricians didn’t do as well as children in the medication part of that study. And it also showed that study patients were on considerably higher doses of medication than the community-treated children. I often see children who are started on a low dose of medication, to be increased gradually (as is recommended), but who instead stay on the same low dose forever.
A third possibility is that there is turmoil going on in the child’s life – at home or at school. You as a parent know if the home situation is tumultuous, but you may not have asked recently if there’s a child-teacher incompatibility problem or bullying by other classmates. Children with their minds on one of these problems may not have space in their thought patterns for paying attention, and may act out. They may not sleep well – and as mentioned before, poor sleep leads to ADHD-like symptoms.
Yet another possibility is that there are inappropriate expectations for what the medication can do. In general, the medications will improve ability to concentrate on what the child wants to concentrate on (hopefully the teacher or the book, but, if he wishes, the girl in the seat next to his). Usually the medication helps a child to consider what he does before he rushes off and does it – that’s one reason why adolescents on medications for ADHD make safer beginning drivers than non-medicated ADHD patients. But it isn’t likely that the medication will suddenly turn an F-laggard into an A-scholar, or that if your child is shunned because of his impulsivity, that he’ll quickly become the most popular kid in the class. Grades themselves may or may not improve.
Also very important is the possibility that your child may have one of the several “co-morbidities” that a majority of children with ADHD suffer from. Co-morbidity is a medical term indicating another disorder in addition, in this case, to ADHD. It has been known for many years that children with learning disabilities are more likely than children learning typically to have ADHD, and the reverse is also true. Does your child have trouble reading, doing math or using language adequately? A large recent study from Australia indicated that children with ADHD were almost three times more likely to have language problems than their peers without ADHD. And unfortunately, only a small proportion were receiving speech and language services; even more unfortunate was the finding that children with ADHD and language problems did much worse in school than patients with ADHD but no language concerns.
In the same study, children with a depression or anxiety co-morbidity also suffered much worse outcomes than children with neither problem. Almost 40 percent of the Australian ADHD patients had at least two forms of anxiety disorder.
My advice then: look at this list of possible causes for your child’s failure to do well. Help your doctor out by telling her or him what you believe might be causing his trouble. Each needs a different type of approach: improving family life or the school environment or sleep, increasing medication, agreeing on appropriate expectations for the medicine, or detecting and separately treating a co-morbidity. Children on ADHD medications should be seen frequently by their medical providers to be sure of proper progress.